Indiana, 2015

Hail and Damaging Winds in Indiana, September 4, 2015

September 4, 2015 · NWS IWX · 16 events in 7 counties and zones

An upper level low was situated over the Great Lakes region. A disturbance moved through the area, helping kick off convection in the early afternoon near the surface-based stationary front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An upper level low was situated over the Great Lakes region. A disturbance moved through the area, helping kick off convection in the early afternoon near the surface-based stationary front. High precipitable waters and limited bulk shear created a good setup for wet microbursts, with some storms producing locally significant wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 4, 9:13 AM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Sep 4, 9:13 AM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1113 AM EDT FRI SEP 4 2015

.SYNOPSIS...
ISSUED AT 1105 AM EDT FRI SEP 4 2015

HOT AND HUMID WEATHER WILL CONTINUE. PARTLY CLOUDY SKIES ARE
EXPECTED INTO TOMORROW WITH A SMALL CHANCE FOR THUNDERSTORMS THIS
AFTERNOON TONIGHT AND TOMORROW. HIGH TEMPERATURES TODAY WILL RANGE
FROM THE MIDDLE 80S IN SOUTHERN MICHIGAN TO AROUND 90 NEAR THE
OHIO RIVER. LOWS TONIGHT WILL BE IN THE UPPER 60S.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 342 AM EDT FRI SEP 4 2015

CONTINUED TRENDS OF PREVIOUS FORECAST WITH MINOR BLENDING OF NEW
MODELS. RESULTED IN SLIGHT BUMP UP FOR TEMPERATURES TODAY AND
TONIGHT AS WE CONTINUE TO BE UNDER THE INFLUENCE OF STRONG RIDGE.
MODEL SOUNDINGS ALL SHOW STRONG SUBSIDENCE CAP...ESPECIALLY ACROSS
THE WESTERN THIRD OF THE CWA FOR THE NEXT 24 HOURS. THIS WILL KEEP
WIDESPREAD CONVECTION FROM DEVELOPING...HOWEVER WITH THE CURRENT
STAGNANT FLOW PATTERN AND NO APPARENT KICKER TO MOVE THE WEAK
CIRCULATION CENTER OUT OF THE GREAT LAKES FEEL THAT IT WOULD BE BEST
TO KEEP ISOLATED THUNDER. SIMILAR TO THE CONVECTION FROM YESTERDAY
INTO THE EARLY MORNING HOURS TODAY.

ADDITIONALLY...ABUNDANT SUNSHINE ACROSS THE WEST AND SOUTH WILL HELP
TO DRIVE TEMPERATURES UP ONCE AGAIN. SEVERAL OF THE SREF MEMBERS
HAVE SHOWN TEMPERATURES IN MIDDLE AND UPPER 90S ACROSS THE SOUTHERN
PORTION OF THE CWA...HAVE NOT GONE THAT HOG WILD...BUT DID BUMP
TEMPS UP A COUPLE DEGREES FOR MOST AREAS TODAY.

WHILE HUMIDITY/DEWPOINTS ARE HIGH...IT IS NOT HIGH ENOUGH TO PUSH
HEAT INDICES TO ADVISORY LEVELS. FEEL THAT WITH THE HOLIDAY WEEKEND
THIS WILL BEST BE ADDRESSED USING OUR SOCIAL MEDIA AND WEATHER STORY
GRAPHICS.

 &&

&&

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 342 AM EDT FRI SEP 4 2015

HOT AND HUMID CONDITIONS TO REMAIN IN PLACE THROUGH THE HOLIDAY
WEEKEND GIVEN PERSISTENT LONGWAVE RIDGING OVER THE SOUTHEAST CONUS.
HIGHS DURING THIS PERIOD WILL REMAIN IN THE UPPER 80S TO AROUND 90F
GIVEN 850MB TEMPS HOVERING NEAR 18C. SATURDAY MAY BE A FEW DEGREES
COOLER THAN SUN/MON GIVEN LINGERING EFFECTS OF WEAK UPPER LOW BUT
DIFFERENCES LIKELY NEGLIGIBLE. SUNDAY CURRENTLY APPEARS TO HAVE THE
BEST CHANCE FOR LOWER 90S GIVEN NEARLY FULL SUN/DEEP PBL MIXING AND
INCREASING SW FLOW AHEAD OF APPROACHING FRONT. THAT BEING SAID...
MONDAY COULD BE EQUALLY AS WARM (ESPECIALLY FOR SOUTHEAST HALF) IF
DECAYING FRONT IS AS SLOW AND WEAK AS CURRENTLY EXPECTED. SURFACE
DEWPOINTS STILL EXPECTED TO HOVER AROUND 70F DURING THIS TIME...
YIELDING HEAT INDICES IN THE MID 90S.

WEAK PV ANOMALY WILL CONTINUE TO MEANDER AROUND THE CENTRAL GREAT
LAKES ON SATURDAY BUT WILL BE MUCH MORE DIFFUSE WITH A MORE
QUESTIONABLE IMPACT ON PRECIP CHANCES AND COVERAGE. SUSPECT THERE
WILL BE SOME ISOLATED CONVECTION GIVEN RELATIVELY MOIST SURFACE
PARCELS AND LINGERING WEAK FORCING BUT MODEL SOUNDINGS INDICATE A
MODEST CAP AND OVERALL POOR INSTABILITY GIVEN WARM TEMPS ALOFT. WILL
MAINTAIN JUST A SLIGHT CHANCE MENTION. DRY CONDITIONS EXPECTED
SUNDAY WITH STRONGER CAP/EVEN LESS INSTABILITY AND NO FORCING FOR
ASCENT AS UPPER LEVEL CIRCULATION FINALLY WINDS DOWN/EXITS.

WESTERN CONUS TROUGH EJECTS NORTHEAST BY MONDAY BUT REMAINS WELL TO
OUR NORTHWEST. MODELS SUGGEST WEAK SHORTWAVE WILL TRY TO PUSH
THROUGH OUR REGION LATE MONDAY BUT PRECIP CHANCES APPEAR TENUOUS AT
BEST GIVEN LONGWAVE PATTERN. ISOLATED AFTERNOON CONVECTION POSSIBLE
IN THE NORTHWEST BUT MAINTAINED JUST A SLIGHT CHANCE POP. SLIGHTLY
BETTER CHANCES OVERNIGHT AND INTO TUESDAY BUT BEST CHANCES FOR RAIN
CURRENTLY APPEAR TO BE WEDNESDAY AS SECONDARY TROUGH PUSHES THROUGH
OUR AREA AND FINALLY FORCES A MEANINGFUL COLD FRONTAL PASSAGE.
SLIGHTLY COOLER TUES/WED BUT REAL AIRMASS CHANGE COMES AT THE END OF
THE WEEK WHEN HIGHS DROP TO AROUND 70F WITH DEWPOINTS IN THE 50S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 649 AM EDT FRI SEP 4 2015

CLEARING SKIES IN THE WAKE OF EARLIER CONVECTION ACROSS
MICHIGAN...NORTHWEST OHIO AND FAR NORTHEAST INDIANA HAS ALLOWED
FOG TO FORM WITH THE DENSEST COVERAGE NORTH OF A KOXI-KDUH LINE.
PATCHY FOG ALONG AND SOUTH OF THIS LINE. EXPECT IFR CIGS AT KSBN
FOR THE NEXT FEW HOURS...BUT THIS WILL MIX OUT AFTER SUNRISE. WITH
THE PROXIMITY OF THE REMNANT SHORTWAVE/CONVECTION OVER LAKE
ERIE...ISOLD -TSRA ARE EXPECTED TO TRIGGER AS THE AFTERNOON
PROGRESSES. WIDESPREAD AND ORGANIZED CONVECTION IS NOT EXPECTED.
GUSTY WINDS ARE THE GREATEST RISK/THREAT. OTHERWISE - WINDS
CONTINUE LIGHT AND AND VARY ONLY SLIGHTLY THROUGH THE PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...LOTHAMER
SHORT TERM...LEWIS
LONG TERM...AGD
AVIATION...LEWIS

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Sep 4, 2:50 AM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
450 AM EDT FRI SEP 4 2015

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-050900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
450 AM EDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HEAT INDICES ARE EXPECTED TO RISE INTO THE LOWER TO MID
90S.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT BUT
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON HEAT INDICES ARE EXPECTED TO RISE INTO THE LOWER TO MID
90S SATURDAY THROUGH MONDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND MONDAY.
SEVERE STORMS ARE NOT EXPECTED. BETTER CHANCES FOR THUNDERSTORMS
ARRIVE TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-050900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
450 AM EDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT BUT
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND MONDAY.
SEVERE STORMS ARE NOT EXPECTED. BETTER CHANCES FOR THUNDERSTORMS
ARRIVE TUESDAY INTO WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Sep 4, 11:08 AM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
108 PM EDT FRI SEP 4 2015

OHZ015-041730-
PAULDING-
108 PM EDT FRI SEP 4 2015

...A STRONG THUNDERSTORM WILL AFFECT PAULDING COUNTY...

AT 106 PM EDT...A STRONG THUNDERSTORM WAS NEAR PAYNE...OR 15 MILES
SOUTH OF HICKSVILLE...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM ALONG WITH TORRENTIAL RAINFALL AND LOCALIZED FLOODING.

LOCATIONS IMPACTED INCLUDE...
PAULDING...ANTWERP...PAYNE...OAKWOOD...GROVER HILL...SCOTT...
MELROSE...HAVILAND...LATTY...BROUGHTON...MCGILL...WORSTVILLE...
BRICETON...CHARLOE...MANDALE...ARTHUR...TIPTON AND ROSELMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4099 8478 4120 8479 4121 8435 4099 8435
TIME...MOT...LOC 1706Z 261DEG 22KT 4108 8468

SLL
Special weather statement, Sep 4, 11:15 AM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
115 PM EDT FRI SEP 4 2015

OHZ016-024-025-041745-
PUTNAM-VAN WERT-ALLEN-
115 PM EDT FRI SEP 4 2015

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN AND EASTERN VAN
WERT...PUTNAM AND ALLEN COUNTIES...

AT 112 PM EDT...A GROUP OF STRONG THUNDERSTORMS WERE FROM NEAR SCOTT
TO MANDALE TO DELPHOS...MOVING SLOWLY EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS ALONG WITH TORRENTIAL RAINFALL AND LOCALIZED FLOODING.

LOCATIONS IMPACTED INCLUDE...
LIMA...VAN WERT...DELPHOS...OTTAWA...BLUFFTON...FORT SHAWNEE...
SPENCERVILLE...COLUMBUS GROVE...LEIPSIC...ELIDA...KALIDA...PANDORA...
CONTINENTAL...GLANDORF...OTTOVILLE...MIDDLE POINT...CAIRO...FORT
JENNINGS...LAFAYETTE AND HARROD.

THIS INCLUDES INTERSTATE 75 BETWEEN MILE MARKERS 119 AND 141.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4067 8422 4069 8422 4069 8439 4082 8466
      4098 8466 4098 8434 4116 8434 4116 8389
      4065 8389
TIME...MOT...LOC 1712Z 278DEG 12KT 4081 8438

SLL
Special weather statement, Sep 4, 11:34 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
134 PM EDT FRI SEP 4 2015

INZ003-012>015-041815-
STARKE-MARSHALL-LA PORTE-FULTON-PULASKI-
134 PM EDT FRI SEP 4 2015

...STRONG THUNDERSTORMS WILL AFFECT STARKE...NORTHEASTERN PULASKI...
NORTHWESTERN FULTON...MARSHALL AND SOUTHWESTERN LA PORTE COUNTIES...

AT 131 PM EDT /1231 PM CDT/...A GROUP OF STRONG THUNDERSTORMS WERE
OVER NORTHWEST INDIANA...MOVING EAST AT 35 MPH.

WINDS OF 30 TO 40 MPH ALONG WITH PEA SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. HEAVY DOWNPOURS ARE ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
PLYMOUTH...ROCHESTER...KNOX...BOURBON...NORTH JUDSON...ARGOS...
CULVER...WANATAH...HAMLET...LA CROSSE...KOONTZ LAKE...WALNUT...
TIPPECANOE...OAK GROVE...HANNA...MONTEREY...SAN PIERRE...LEITERS
FORD...LAKE BRUCE AND WINONA.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4143 8693 4141 8609 4138 8607 4102 8613
      4098 8618 4117 8692
TIME...MOT...LOC 1731Z 287DEG 40KT 4136 8658

SLL
Special weather statement, Sep 4, 11:57 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
157 PM EDT FRI SEP 4 2015

INZ027-OHZ015-016-024-025-041830-
ADAMS-PUTNAM-VAN WERT-ALLEN-PAULDING-
157 PM EDT FRI SEP 4 2015

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ADAMS...
SOUTHEASTERN PAULDING...VAN WERT...PUTNAM AND ALLEN COUNTIES...

AT 153 PM EDT...A GROUP OF STRONG...SLOW MOVING THUNDERSTORMS
EXTENDED FROM NEAR DECATUR INDIANA TO VAN
WERT...DELPHOS...GROVER...AND KALIDA OHIO. THESE STORMS WERE SLOWLY
MOVING EAST SOUTHEAST AT 20 TO 25 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS AS WELL AS TORRENTIAL RAINFALL AND LOCALIZED FLOODING.
RAINFALL AMOUNTS OF 1 TO 3 INCHES MAY OCCUR WITH THE STORMS THAT
REMAIN STATIONARY.

LOCATIONS IMPACTED INCLUDE...
LIMA...VAN WERT...DECATUR...DELPHOS...OTTAWA...BLUFFTON...FORT
SHAWNEE...PAULDING...SPENCERVILLE...COLUMBUS GROVE...LEIPSIC...
ELIDA...KALIDA...PANDORA...CONTINENTAL...CONVOY...GLANDORF...
OTTOVILLE...OHIO CITY AND OAKWOOD.

THIS INCLUDES INTERSTATE 75 BETWEEN MILE MARKERS 119 AND 140.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4064 8401 4067 8422 4069 8422 4070 8446
      4073 8446 4073 8470 4076 8497 4118 8455
      4114 8389 4065 8390
TIME...MOT...LOC 1753Z 291DEG 23KT 4088 8455

SLL
Special weather statement, Sep 4, 12:24 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
224 PM EDT FRI SEP 4 2015

INZ012>015-020-041900-
STARKE-MARSHALL-WHITE-FULTON-PULASKI-
224 PM EDT FRI SEP 4 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STARKE...PULASKI...
NORTHEASTERN WHITE...NORTHWESTERN FULTON AND SOUTHWESTERN MARSHALL
COUNTIES...

AT 223 PM EDT /123 PM CDT/...A LINE OF STRONG THUNDERSTORMS WAS ALONG
A LINE EXTENDING FROM NEAR KNOX TO NEAR NORTH JUDSON TO NEAR
FRANCESVILLE...AND MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. HEAVY DOWNPOURS AND LOCALIZED FLOODING ARE ALSO POSSIBLE. DO
NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
KNOX...WINAMAC...NORTH JUDSON...ARGOS...CULVER...FRANCESVILLE...
MEDARYVILLE...PULASKI...OAK GROVE...RIPLEY...MONTEREY...SAN PIERRE...
LEITERS FORD...BUFFALO...LAKE BRUCE...WINONA...LAKESIDE IN PULASKI
COUNTY...BEARDSTOWN...TOTO AND HIBBARD.

&&

LAT...LON 4115 8693 4122 8690 4127 8683 4128 8679
      4135 8672 4126 8620 4091 8655 4091 8658
      4089 8658 4083 8664 4092 8693
TIME...MOT...LOC 1823Z 303DEG 29KT 4128 8655 4119 8684 4099 8692

SLL
Special weather statement, Sep 4, 12:35 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
235 PM EDT FRI SEP 4 2015

OHZ016-025-041915-
PUTNAM-ALLEN-
235 PM EDT FRI SEP 4 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PUTNAM AND
ALLEN COUNTIES...

AT 234 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR PANDORA TO LIMA TO CRIDERSVILLE...AND MOVING
EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. TORRENTIAL RAINFALL IS ALSO OCCURRING AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
LIMA...OTTAWA...BLUFFTON...FORT SHAWNEE...COLUMBUS GROVE...ELIDA...
PANDORA...GLANDORF...CAIRO...LAFAYETTE...HARROD...BEAVERDAM...
GILBOA...KEMP...ROUSCULP...CONANT...GOMER...VAUGHNSVILLE...SLABTOWN
AND WESTMINSTER.

THIS INCLUDES INTERSTATE 75 BETWEEN MILE MARKERS 119 AND 141.

&&

LAT...LON 4064 8400 4067 8422 4069 8422 4068 8432
      4069 8433 4106 8404 4107 8388 4064 8388
TIME...MOT...LOC 1834Z 233DEG 30KT 4101 8388 4067 8414

SLL

The radar

The Northern Indiana radar (KIWX), 83 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
September 4, 1:05 PM CST to 1:06 PM CST
Where
Pulaski County, 1.04 mi E of Winamac
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.050, -86.600

The public reported several branches as well as a few small trees blown down.

Hail, Fulton

When
September 4, 2:05 PM EST to 2:06 PM EST
Where
Fulton County, 2.32 mi NNW of Kewanna
Measured
1 in hail
Reported by
Public
Coordinates
41.050, -86.420

The public estimated nickle to quarter size hail.

Hail, Fulton

When
September 4, 2:05 PM EST to 2:06 PM EST
Where
Fulton County, 0.52 mi W of Kewanna
Measured
0.88 in hail
Reported by
Public
Coordinates
41.020, -86.410

Thunderstorm Wind, Cass

When
September 4, 3:00 PM EST to 3:01 PM EST
Where
Cass County, 1.25 mi WNW of Twelve Mile
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.880, -86.240

Emergency management officials reported several trees down across the road. Damage to power lines also noted.

Thunderstorm Wind, Huntington

When
September 4, 3:30 PM EST to 3:31 PM EST
Where
Huntington County, 1.57 mi W of Huntington
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.880, -85.510

Emergency management officials reported several three to five inch diameter branches down.

Hail, Huntington

When
September 4, 3:30 PM EST to 3:31 PM EST
Where
Huntington County, 1.57 mi W of Huntington
Measured
0.75 in hail
Reported by
Public
Coordinates
40.880, -85.510

Thunderstorm Wind, Huntington

When
September 4, 3:35 PM EST to 3:36 PM EST
Where
Huntington County, 2.95 mi NNW of Huntington
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.920, -85.500

Emergency management officials reported five power poles downed, snapped at the base, on West 600 North between North 200 West and North 300 West.

Thunderstorm Wind, Huntington

When
September 4, 3:35 PM EST to 3:36 PM EST
Where
Huntington County, 2.14 mi SSE of Goblesville
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.950, -85.510

A trained spotter reported eight to twelve inch tree limbs down. A power pole was snapped in half in the area as well.

Hail, White

When
September 4, 3:35 PM EST to 3:36 PM EST
Where
White County, 1.05 mi W of Brookston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.600, -86.870

A trained spotter reported nickel to quarter sized hail.

Thunderstorm Wind, Huntington

When
September 4, 3:45 PM EST to 3:46 PM EST
Where
Huntington County, 3.14 mi E of Rock Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.780, -85.340

A trained spotter reported several tree limbs down. Another spotter also estimated 65 mph winds in the same area.

Thunderstorm Wind, White

When
September 4, 3:45 PM EST to 3:46 PM EST
Where
White County, 1.05 mi W of Brookston
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.600, -86.870

A trained spotter reported a 12 to 14 inch diameter tree was blown down.

Thunderstorm Wind, Huntington

When
September 4, 3:48 PM EST to 3:49 PM EST
Where
Huntington County, 0.52 mi W of Huntington
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
40.880, -85.490

The public measured 60 to 65 mph wind gusts with four trees downed, approximately six inches in diameter. Numerous smaller tree branches down as well.

Thunderstorm Wind, Huntington

When
September 4, 3:55 PM EST to 3:56 PM EST
Where
Huntington County, 1.25 mi ESE of Roanoke Station
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.940, -85.350

Four to six inch limbs down.

Hail, Huntington

When
September 4, 3:55 PM EST to 3:56 PM EST
Where
Huntington County, 1.25 mi ESE of Roanoke Station
Measured
1 in hail
Reported by
Public
Coordinates
40.940, -85.350

Hail, Wells

When
September 4, 4:12 PM EST to 4:13 PM EST
Where
Wells County, 2.07 mi S of Vera Cruz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.670, -85.080

Hail, Allen

When
September 4, 4:18 PM EST to 4:19 PM EST
Where
Allen County, 0.87 mi SW of Meadowbrook
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.060, -85.040

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600752, 600765, 600766, 600751, 600753, 600767, 600757, 600758, 600759, 600754, 600761, 600756, 600755, 600768, 600760, 600750.